New York—Ocular surface disease is a common finding in patients using topical IOP-lowering medications. Because clinicians often attribute this problem to benzalkonium chloride toxicity, switching the patient’s therapy to a product that contains a “gentler” preservative or no preservative is a frequently employed solution.
However, strategies for minimizing ocular surface issues associated with chronic topical medications should also consider whether the active ingredient itself might be the culprit and, as a basic principle, aim to minimize total drop exposure, said Nathan M. Radcliffe, MD.
“About half of patients with glaucoma have signs and symptoms of dry eye, and so this is truly an issue that cannot be ignored,” said Dr. Radcliffe, director of glaucoma service and assistant professor of ophthalmology, Weill Corneal Medical College, New York. “Furthermore, there is clear evidence at least from basic science research to support the idea that toxicity from preservatives and particularly BAK plays a role in ocular surface disease in patients with glaucoma.”
More glaucoma: What astronauts can teach us about glaucoma
However, it is important to rule out whether the signs and symptoms are manifestations of a reaction to the active ingredient and to consider whether medical treatment can be eliminated altogether, and if not, how to use as few drops as possible, he noted.
The medication molecule
Dr. Radcliffe noted that prostaglandin analogues and brimonidine 0.2% can cause local reactions that can be mistaken for preservative-induced ocular surface toxicity.
Prostaglandin analogues can be associated with hyperemia, while there is about a 20% rate of allergic reaction to brimonidine in patients using the 0.2% formulation. The features of this type IV hypersensitivity reaction include hyperemia along with blepharitis and follicular conjunctivitis. Resolution is achieved only by stopping the medication.